Colorado, 2003

Drought in Colorado, November 1 to 30, 2003

November 1 to 30, 2003 · NWS GJT · 21 events in 21 counties and zones

A major change in the weather pattern brought much cooler and damper conditions to western Colorado compared to the previous month. A number of storm systems brought significant precipitation to western Colorado with large amounts of snow accumulating across much of the mountains during the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A major change in the weather pattern brought much cooler and damper conditions to western Colorado compared to the previous month. A number of storm systems brought significant precipitation to western Colorado with large amounts of snow accumulating across much of the mountains during the month. However, due to the protracted nature of the drought conditions, severe to extreme drought prevailed across western Colorado, except for minor relief across a portion of northwest Colorado where drought conditions decreased from severe to moderate. See the December 2003 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 2:32 PM MST, 9 hours 28 minutes earlier.

Area forecast discussion, Oct 31, 2:32 PM MST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MST FRI OCT 31 2003

...WINTER STORM TO AFFECT SAN JUAN MOUNTAINS WITH SNOW SPREADING
ACROSS NORTHERN AND CENTRAL MOUNTAINS AS WELL...

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
THE 140 KT JET WITH AN SHORTWAVE TROUGH DIGGING AROUND THE BOTTOM OF
THE MEAN TROUGH OVER THE WEST COAST STATES WILL WAVE UP LOW LEVEL
MOISTURE FROM SUBTROPICAL JET OVER NMEX TONIGHT THROUGH SAT NGT.

GFS AND ETA IN GOOD AGREEMENT WITH SIGNIFICANT SNOWFALL OVER SAN JUAN
MOUNTAINS AND PORTIONS OF THE CENTRAL CO MTNS. WILL ISSUE WINTER
STORM WARNING FOR SAN JUANS AND CO ZONE 12...WITH WINTER WX ADVY FOR
CO ZONE 4...9...10...13...AND 17 FROM MIDNIGHT TONIGHT THROUGH
MIDNIGHT SATURDAY NIGHT. THE COMBINATION OF THE MEAN H7 FLOW OF ABOUT
30 KTS PROVIDING OROGRAPHIC LIFT...AND ISENTROPIC LIFT (310K LEVEL)
OVER SOUTHWEST COLORADO WILL RESULT IN HEAVY PRECIPITATION IN THE
UPSLOPE REGION OF THE SAN JUAN MOUNTAINS AND WEST ELK MTNS. THE
FREEZING LEVEL IS HIGH AND ABOVE 10K FEET...BUT DIABATIC COOLING
PROCESS WILL LOWER THE SNOW LEVEL TO 8500 TO 9000 FEET. BY SATURDAY
EVENING...SNOW AMOUNTS ABOVE 9K FEET MAY RANGE FROM 12-18 INCHES...
WITH LOCALLY HIGHER AMOUNTS ON FAVORED ASPECTS.

FOR THE REST OF THE FORECAST AREA...BECAUSE OF STRONG JET DYNAMICS
OVER THE STATE AND CYCLOGENESIS THROUGHOUT COLORADO...ACTIVE WEATHER
EXPECTED ALL AREAS WITH ANOTHER DEEPENING SURFACE LOW...AND BOUNDARY
REMAINING QUASI-STATIONARY FROM THE UINTAS TO THE FLAT TOPS...AND
BAROCLINIC ZONE SITUATED OVER THE FORECAST AREA...ALL VALLEYS WILL
HAVE A GOOD CHANCE OF RAIN WITH RAIN AND SNOW LIKELY IN THE HIGH
COUNTRY.  SOUTH OF THE FRONT...WINDY CONDITIONS PREVAIL DURING THE
AFTERNOON HOURS AND OVER MOUNTAIN PASSES.

SUNDAY...THE MAIN TROF AXIS WILL STILL REMAIN TO THE WEST OVER
THE GREAT BASIN. THIS WILL MAINTAIN A MOIST SOUTHWESTERLY FLOW AS
BAROCLINIC BAND IS ORIENTED FROM SOUTHWEST TO NORTHEAST ACROSS
THE NRN PORTIONS OF OUR CWA.  WILL CONTINUE TO BROAD-BRUSH WITH
LIKELY MOUNTAINS...AND CHANCE-VALLEYS ON SUN DUE TO LITTLE
CHANGE IN THE OVERALL PATTERN. TEMPS WILL REMAIN TRICKY OVER THE
NORTH AS A COLD FRONT VACILLATES AROUND THE REGION...WITH PERIODIC
SURGES SOUTHWARD AT TIMES...THEN RETREATS. FOR NOW WENT CLOSE TO
MOS...EXCEPT BELOW MOS OVER THE NORTH.

LONGTERM...MONDAY THROUGH FRIDAY...
MEDIUM RANGE MDLS IN PRETTY GOOD AGREEMENT DESPITE RATHER
CHAOTIC NATURE OF HEMISPHERIC JET ENERGY DURING THE PERIOD.
SYNOPTIC SCALE PATTERN FOR OUR REGION INCLUDES POSITIVE TILT
LONG-WAVE TROUGH AXIS TO REMAIN WEST OF THE FORECAST AREA UNTIL
FRIDAY. THEN GFS LIFTS LONG WAVE TO THE EAST. SEVERAL WEAK
RIPPLES OF SHORTWAVE ENERGY EXPECTED TO MOVE THROUGH THE MEAN
TROUGH POSITION MONDAY THROUGH THURSDAY. WILL NOT TRY AND TIME WAVES
AT THIS POINT BUT WILL CONTINUE WITH MEDIUM POPS IN UNSETTLED WEATHER
PATTERN THROUGH THURSDAY. AS TROF MOVES EAST FRIDAY HAVE
RAISED POPS SOME...BUT STILL SOME UNCERTAINTY. TEMPERATURES AROUND TO
A LITTLE BELOW SEASONAL NORMALS THROUGH WEDNESDAY THEN WILL COOL
THINGS DOWN SOME FOR THURSDAY AND FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING ABOVE 9000 FEET FOR SAN JUAN MOUNTAINS
AND PORTIONS OF CENTRAL MOUNTAINS MIDNIGHT TONIGHT THROUGH SATURDAY
EVENING...PUBLIC ZONES 12/18/19.
.CO...SNOW ADVISORY ABOVE 9000 FEET FOR PORTIONS OF CENTRAL
   MOUNTAINS MIDNIGHT TONIGHT THROUGH SATURDAY EVENING...PUBLIC
   ZONES 4/9/10/13/17.
.UT...NONE.

&&

CJC/MC
Hazardous weather outlook, Oct 31, 6:45 AM MST, 17 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
645 AM MST FRI OCT 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

A WINTER STORM WATCH HAS BEEN ISSUED FOR THE SOUTHWESTERN SAN JUAN
MOUNTAINS ABOVE 9000 FEET...BEGINNING AFTER 6 PM.  SNOW WILL
INCREASE OVERNIGHT.  ACCOMPANYING THE SNOW WILL BE STRONG WIND GUSTS
THAT WILL CAUSE FREQUENT WHITEOUT CONDITIONS IN EXPOSED AREAS AND
MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A WINTER STORM WATCH CONTINUES FOR THE SOUTHWESTERN SAN JUAN
MOUNTAINS ABOVE 9000 FEET THROUGH SATURDAY EVENING.  HEAVY SNOW AND
WIND WILL CAUSE FREQUENT WHITEOUT CONDITIONS ACROSS EXPOSED AREAS
AND MOUNTAIN PASSES.

THE CHANCE OF MOUNTAIN SNOW WILL CONTINUE EACH DAY FROM SUNDAY
THROUGH THURSDAY.  WINDY CONDITIONS WILL CONTINUE AS WELL AND
OCCASIONALLY PRODUCE BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT THEY ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER OR SNOW REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Grand Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332279, 5332280, 5332281, 5332282, 5332283, 5332284, 5332285, 5332286, 5332287, 5332288, 5332289, 5336429, 5336430, 5336431, 5336432, 5336433, 5336434, 5336435, 5336436, 5336437, 5336438.